Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: tardive | dyskinesia | antipsychotic | drugs | tranquilizer | antihistamine

Help With Tardive Dyskinesia

Monday, 13 Feb 2012 09:22 AM

Dear Dr. Hibberd:
I have been diagnosed with a mild form of tardive dyskinesia. Can you explain this condition? Do you know of any promising medications or supplements that help alleviate the symptoms? I’ve tried vitamin E, but so far it doesn’t seem to help.


Answer:
Are you taking antipsychotic drugs or other medications which can cause this condition? Tarditive dyskinesia (TD) is a serious and many times irreversible side effect of major tranquilizer medications, most often neuroleptics. It may occur immediately, or its onset may be delayed for months or years. There is no known cure for TD once it is present, though drug withdrawal is always advised. Some neuroleptic drugs are more prone to produce TD than others and usually we need to treat the TD symtoms first, usually with neurology consultation, then once relieved find a suitable replacement for the
antipsychotic drug. Anectodal reports of improvement with vitamin E, B6, melatonin, etc. are not proven and will simply confuse you. An antihistamine (benadryl) is often very useful with dyskinesia, and may provide temporizing relief while your medication types and doses are reviewed with your doctors.



© HealthDay

 
1Like our page
2Share
Dr-Hibberd
I have been diagonosed with tardive dyskinesia.
tardive,dyskinesia,antipsychotic,drugs,tranquilizer,antihistamine,
188
2012-22-13
Monday, 13 Feb 2012 09:22 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved